Statins are one of the most commonly prescribed drugs in the United Kingdom. There is strong evidence that they are effective in safely reducing heart disease. However, there is some doubt about whether statins cause muscle pain, stiffness or weakness. This research has been done to understand the effect of statins on muscle symptoms.
To answer our question, we asked 200 volunteers from across England and Wales to participate in the study. Patients who joined the study had either recently stopped taking statins due to muscle symptoms, or were considering stopping due to muscle symptoms. Patients who participated were randomly assigned to a sequence of six, two-month treatment periods during which they received either statins or a placebo. Neither patients, nor their GP knew which tablet they were receiving. This helps to reduce bias in the data. At the end of each treatment period, patients were asked to report any muscle symptoms and any other symptoms that they experienced.
The key result of this work is that patients reported no difference, on average, in their muscle symptoms between periods when they were taking a statin and periods when they were taking a placebo. We also assessed impact on the patient’s quality of life by looking at how statins effected the following areas: general activity, mood, walking ability, normal work, relations with other people, sleep, and enjoyment of life. As with muscle symptoms, there was no evidence of a difference between statin and placebo periods. The majority of patients who finished the trial decided to continue using statins after the trial. Future research should be done to assess different statin doses – notably the higher doses often used following a heart attack. In addition, further work is needed to see how the approach we used could be adopted into everyday clinical care.